clopen.solutions
OP-00287 Open

Orthogonal separation of independent Gaussian polynomial statistics

Submit a result

Let $n \ge 2$, let $X$ be a standard Gaussian vector in $\mathbb{R}^n$, and let $f, g \in \mathbb{R}[x_1, \dots, x_n]$ be nonconstant polynomials. Call $f$ and $g$ unlinked if there are an orthogonal matrix $O \in \mathbb{R}^{n \times n}$, an integer $1 \le k < n$ and polynomials $F \in \mathbb{R}[y_1, \dots, y_k]$ and $G \in \mathbb{R}[y_{k+1}, \dots, y_n]$ such that $$f(Oy) = F(y_1, \dots, y_k), \qquad g(Oy) = G(y_{k+1}, \dots, y_n) \qquad \text{for all } y \in \mathbb{R}^n.$$ If $f$ and $g$ are unlinked, then $f(X)$ and $g(X)$ are independent, since the coordinates of $O^{\mathsf T} X$ are independent. The converse holds for $n = 2$ (see Hong and Hu). Bhandari and Basu proved it for nonnegative convex polynomials with $f(0) = 0$; Hargé for convex functions $f, g$ square-integrable under the Gaussian measure, with $f$ real analytic and $f(x) \ge f(0)$ for all $x$; Hong and Hu for even quasi-convex polynomials; and Malicet, Nourdin, Peccati and Poly for polynomials of the form $\sum_{k=1}^{m} F_k^2$ with each $F_k$ in the $k$th Wiener chaos.

Problem. If $f(X)$ and $g(X)$ are independent, must $f$ and $g$ be unlinked?

Source: Kagan, Linnik and Rao (1973), the U-conjecture; see Hargé (2005) and Hong and Hu (2022).

Imported from github.com/MColbrook/AIM.

Classification

Primary
PR — Probability
Secondary
ST
Keywords
AIM Open Applied Problems, characterization problems, Gaussian vectors, independence

References

@book{kagan1973,
  author    = {Kagan, A. M. and Linnik, Yu. V. and Rao, C. Radhakrishna},
  title     = {Characterization Problems in Mathematical Statistics},
  publisher = {Wiley},
  address   = {New York},
  year      = {1973},
}
@article{harge2005,
  author  = {Harg{\'e}, Gilles},
  title   = {Characterization of equality in the correlation inequality for convex functions, the {U}-conjecture},
  journal = {Ann. Inst. H. Poincar{\'e} Probab. Statist.},
  volume  = {41},
  number  = {4},
  year    = {2005},
  pages   = {753--765},
  doi     = {10.1016/j.anihpb.2004.05.005},
}
@article{honghu2022,
  author        = {Hong, Hejing and Hu, Zechun},
  title         = {Unlinking theorem for symmetric quasi-convex polynomials},
  journal       = {Chinese J. Appl. Probab. Statist.},
  volume        = {38},
  number        = {1},
  year          = {2022},
  pages         = {151--158},
  doi           = {10.3969/j.issn.1001-4268.2022.01.011},
  eprint        = {2012.14568},
  archivePrefix = {arXiv},
}
@article{bhandari2006,
  author  = {Bhandari, Subir Kumar and Basu, Ayanendranath},
  title   = {On the unlinking conjecture of independent polynomial functions},
  journal = {J. Multivariate Anal.},
  volume  = {97},
  number  = {6},
  year    = {2006},
  pages   = {1355--1360},
  doi     = {10.1016/j.jmva.2005.06.007},
}
@article{malicet2016,
  author        = {Malicet, Dominique and Nourdin, Ivan and Peccati, Giovanni and Poly, Guillaume},
  title         = {Squared chaotic random variables: new moment inequalities with applications},
  journal       = {J. Funct. Anal.},
  volume        = {270},
  number        = {2},
  year          = {2016},
  pages         = {649--670},
  doi           = {10.1016/j.jfa.2015.10.013},
  eprint        = {1503.02154},
  archivePrefix = {arXiv},
}
@misc{aim-gaussian-polynomial-unlinking,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Orthogonal separation of independent Gaussian polynomial statistics}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/317-gaussian-polynomial-unlinking.md},
  note         = {Entry 317 at commit a153f46, 2026-10-13},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00287, "Orthogonal separation of independent Gaussian polynomial statistics", clopen.solutions.